Texas, 2016

Hail in Texas, June 19, 2016

June 19, 2016 · NWS LUB · 1 event in 1 county or zone

A mesoscale convective vortex moving south out of western Oklahoma from previous night's convection aided in the initiation of additional thunderstorms on the evening of the 18th. This cluster of thunderstorm activity moved into the southeastern Texas Panhandle and briefly became severe near Childress (Childress County) during the early morning hours of the 19th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A mesoscale convective vortex moving south out of western Oklahoma from previous night's convection aided in the initiation of additional thunderstorms on the evening of the 18th. This cluster of thunderstorm activity moved into the southeastern Texas Panhandle and briefly became severe near Childress (Childress County) during the early morning hours of the 19th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 18, 10:29 PM CST, 2 hours 49 minutes earlier.

Area forecast discussion, Jun 18, 10:29 PM CST, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
1129 PM CDT SAT JUN 18 2016

.AVIATION...
VFR should be the majority condition across the area for the next
24 hours. However, isolated to widely scattered -SHRA and -TSRA
are expected to move from northeast to southwest across the area
between 06 UTC and 18 UTC. KCDS will stand the best chance for
having a t-storm in the vicinity and we've added a VCTS mention
for the first 6 hours. Also, if there is enough t-storm activity
across the area, we may see some low stratus develop due to rain-
cooled outflow air. We have kept mention of this out of the TAF
for now due to very low confidence. Finally, there is a small
chance that -TSRA activity may continue or redevelop in the region
this afternoon...the likelihood of an impact at one of the
terminals is low.

&&

.PREV DISCUSSION... /issued 949 PM CDT SAT JUN 18 2016/

UPDATE...
Convection has generally been confined to central Oklahoma to
this point this evening. A few west-northwest to east-southeast
oriented convergent boundaries closer to home over the South
Plains have produced modest cumulus development through the late
afternoon and early evening hours. However, with the loss of the
sun and subsequent cooling, the cumulus along with the prospects
for surface-based convection have faded. Even so, there is a mid-
level disturbance across western Oklahoma that will translate
south-southwestward through the night, and coupled with a modest
increase in a confluent LLJ, we could still see elevated showers
and thunderstorms attempt to develop and/or move into the eastern
and southeastern zones later tonight. Much of the short-range
guidance does support this idea, though most of it is overly
aggressive painting QPF over the Rolling Plains into western North
Texas already this evening. This makes overall confidence low
regarding how shower/storm chances will play out through the
remainder of the night. Given this only minor adjustments were
made to the ongoing forecast for now, though we did increase PoPs
into the chance category across the far eastern zones after 06Z,
while maintaining a slight chance of storms over roughly the
remainder of the eastern half of the CWA through early Sunday
morning. No other adjustments of consequence were made to the
ongoing forecast.

PREV DISCUSSION... /issued 639 PM CDT SAT JUN 18 2016/

AVIATION...
VFR conditions will predominate the next 24 hours at all
terminals. However, there is a chance of TSRA in the vicinity of
any terminal, more so at KCDS, even through the overnight and
and early morning hours Sunday. Confidence in a particular time-
frame or location is to low to include in the TAF at this time.

PREV DISCUSSION... /issued 346 PM CDT SAT JUN 18 2016/

SHORT TERM...
Convectively induced vort max evident on visible satellite
imagery this afternoon across northwest OK with outflow boundary
extending from the eastern TX Panhandle south of KHHF into
southwest OK. Earlier boundary that pushed through the central
South Plains has stalled to our southwest where surface temps have
exceeded the century mark to its south and cu field has developed.
Overall am not too optimistic with storm chances this evening,
however, new convection continues to fire across central OK vcnty
of impulse and instability axis that extends downstream from there
into the Big Country and portions of the Rolling Plains. Stronger
northerly flow aloft and cooler H5 temperatures also exists across
the eastern third of the CWA along the periphery of the upper
level ridge centered to the northwest across NM into CO. As a
result have kept mention of Isolated storms in forecast for this
evening across the Rolling Plains and extended them past midnight
though did trim them back on the western side a bit from previous
forecast. If storms can develop enough instability exists for a
damaging wind threat and marginal hail as they move southwest into
the area. Since temperatures did not get as warm today thanks to
the earlier outflow, went on the cooler side of guidance for
overnight lows. Temperatures expected to remain in the lower to
mid 90s area-wide on Sunday as thicknesses continue to drop with
ridge axis shifting further north as an easterly wave approached
the eastern part of the state. Expect subsidence on the western
side of the wave to limit convection so POPs remain below 10
percent.

LONG TERM...

As our high pressure continues to elongate out of the Four Corners
into the Central Plains on Monday, a weak easterly wave will slip
under the southern edge across south Texas into Trans-Pecos. About
all that means for us is some increased cloudiness across the
southern South and Rolling Plains.

By mid-week, the high will expand to include the entire SW CONUS,
with the center beginning to take aim once again at the South
Plains. Solutions are a bit mixed on whether the high can keep one
center through the end of the week, or if a weakness will develop,
causing a split in the ridge temporarily at the end of the week.
Obviously, the second solution could give us a chance at some
thunderstorms and cooler temperatures next weekend, but that is
still rather far out. So, under a 500 MB high of 597 dam, went ahead
and trended highs slightly above guidance starting Wednesday. It is
a strong ridge, and it is going to be hot.

&&

.LUB Watches/Warnings/Advisories...
None.
&&

33
Hazardous weather outlook, Jun 18, 3:20 AM CST, 21 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
420 AM CDT SAT JUN 18 2016

TXZ021>044-190930-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
420 AM CDT SAT JUN 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTH PLAINS...ROLLING
PLAINS AND THE FAR SOUTHERN TEXAS PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The Altus AFB radar (KFDR), 118 km away, was scanning. The volume nearest the first event began at 07:15 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Childress

When
June 19, 1:18 AM CST
Where
Childress County, 4.1 mi SE of (Cds)childress Arpt
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
34.382, -100.257

A storm chaser for KFDA-TV in Amarillo reported quarter size hail southwest of Childress along US Highway 62.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 630400.